Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 83, NWS Wilmington, NC

May 31, 2003New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 31, 2003, 8:42 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2003, 8:42 PM EDT (00:42 UTC)
Expired
May 31, 2003, 9:30 PM EDT
In force
48 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 61 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 8:05 PM EDTTornado WatchSPC3 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1195 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.7
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 010042
SVRILM
NCC129-141-010130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
840 PM EDT SAT MAY 31 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA
  PENDER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 930 PM EDT

* AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 7 MILES
  SOUTHWEST OF LONG CREEK...OR ABOUT 7 MILES NORTH OF LELAND...MOVING
  EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ROCKY POINT AROUND 845 PM
   WRIGHTSBORO AROUND 850 PM
   OGDEN AROUND 855 PM
   BAYSHORE AROUND 900 PM
   TOPSAIL BEACH AROUND 905 PM
   SURF CITY AROUND 910 PM

HAIL THE SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE 
POSSIBLE WITH THIS STORM.  MORE DANGEROUS THUNDERSTORMS MAY DEVELOP 
AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING 
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.  SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
NOTICE. 

LAT...LON 3459 7799 3442 7754 3426 7777 3421 7779
          3419 7782 3420 7784 3419 7785 3423 7796
          3429 7801 3432 7801 3434 7804 3437 7816

$$

RAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:07 PM EDT, 35 minutes earlier.

Area forecast discussion, May 31, 8:07 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE WILMINGTON NC
807 PM EDT SAT MAY 31 2003

STRONG DIFLUENT PATTERN WILL GRADUALLY SHIFT E OF THE REGION THIS
EVENING AS THE UPPER LOW OVER PA TREKS E. THIS TRANSITION WILL
EVENTUALLY BRING AN END TO THE CONVECTION LATE THIS EVENING AS THE
BEST LIFT/UPPER TROF AXIS PUSH OFF THE COAST. COVERAGE OF THE
STRONGER STORMS HAS LOWERED OVER THE LAST COUPLE HOURS...HOWEVER
STILL RECEIVING A FEW SVR REPORTS. COLD FRONT...CURRENTLY ACROSS THE
CENTRAL CAROLINAS...WILL PUSH OFF THE COAST OVERNIGHT W/ A
DRIER/COOLER AMS BUILDING IN ITS WAKE. WILL NEED TO MAKE A QUICK
UPDATE AT 8 PM SINCE THE WATCH WILL BE EXTENDED UNTIL 11 PM. WILL
MAKE ANOTHER UPDATE AT 11 PM TO REMOVE TOR WATCH AND TAKE A CLOSER
LOOK AT TEMPS AND POPS.

MARINE: WINDS CRANKING AT FRYING PAN (37 KTS)...W/ SEAS FINALLY AT 7
FT. STRONG SW FLOW SHOWING UP AT MOST STATIONS IN THE OMR THOUGH NOT
AS INTENSE AS CONDITIONS AT FRYING PAN. ADDNTL CONVECTION THIS
EVENING WILL ONLY ADD TO THE WIND AT TIMES. MAY MAKE A FEW TWEAKS...
OTHERWISE THE CWF IS IN GOOD SHAPE W/ STRONG SMALL CRAFT CONDITIONS.

CCF NUMBERS...
ILM 061/080 056/080 600
LBT 059/080 054/080 600
FLO 060/080 055/081 600
MYR 061/080 056/080 600

.ILM...
.NC...SMALL CRAFT ADVISORY AMZ250-252.
.SC...SMALL CRAFT ADVISORY AMZ254-256.

PFAFF
Hazardous weather outlook, May 31, 4:44 AM EDT, 15 hours 58 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
444 AM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.  SOME OF THE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.  ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER
FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE
WEATHER THREAT.

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

RAN

In the hours before

Local storm report, May 31, 6:15 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
615 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    4 SW HAMPSTEAD            NC   WIND DAMAGE
05/31/03   PENDER                         WINDS ESTIMATED 50 TO 60
                                          MPH. SEVERAL TREES BLOWN
                                          DOWN. BOAT FLIPPED OFF
                                          TRAILER. SHINGLES OFF
                                          ROOFS. REPORTED BY
                                          WILMINFTON FIRE DEPT.

MR
Local storm report, May 31, 6:21 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0621 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    RED SPRINGS               NC   0.75 IN HAIL
05/31/03   ROBESON

SRP
Local storm report, May 31, 7:31 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
731 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    LUMBERTON                 NC   WIND DAMAGE
05/31/03   ROBESON                        SEVERAL HOUSES SUSTAINED
                                          WIND DAMAGE AT SPANISH OAKS
                                          MAIN ON OAK STREET.

MR
Local storm report, May 31, 7:38 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
738 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0734 PM    PEMBROKE                  NC   .88 INCH HAIL
05/31/03   ROBESON

MR
Local storm report, May 31, 8:36 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0836 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    RIEGLEWOOD                NC   FX TORNADO
05/31/03   COLUMBUS                       20 HOMES DAMAGED...SOME
                                          SEVERELY. WINDOWS BLOWN
                                          OUT.

XXX
Local storm report, May 31, 8:36 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
0836 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    RIEGLEWOOD                NC   TORNADO
05/31/03   COLUMBUS                       20 HOMES DAMAGED...
                                          SOME SEVERELY. WINDOWS
                                          BLOWN OUT.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:57 PM EDTSpecial Marine WarningILM63 min
May 31, 10:09 PM EDTSpecial Marine WarningILM66 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.